Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 105, NWS Goodland, KS

May 29, 2021Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2021, 6:42 PM MDT for Kit Carson County, Colorado. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2021, 6:42 PM MDT (00:42 UTC)
Expired
May 29, 2021, 7:07 PM MDT
In force
25 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 83 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:45 PM MDTHAIL 15 N Vona, COREPORT OF VARIETY OF HAIL UP TO QUARTER IN SIZE.
May 29, 6:58 PM MDTHAIL 110 N Stratton, CORELAYED VIA SOCIAL MEDIA. A LOT OF SMALL HAIL, WITH SOME NICKEL TO QUARTER SIZE.
May 29, 7:04 PM MDTHAIL 1.58 S Kirk, CORELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

753 
WUUS53 KGLD 300042
SVRGLD
COC063-300145-
/O.NEW.KGLD.SV.W.0105.210530T0042Z-210530T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
642 PM MDT Sat May 29 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  North central Kit Carson County in east central Colorado...

* Until 745 PM MDT.

* At 641 PM MDT, a severe thunderstorm was located near Vona, or 8
  miles northeast of Seibert, moving northeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Trained weather spotter in Seibert has reported quarter 
           sized hail with this storm.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Stratton around 700 PM MDT.

This includes Interstate 70 in Colorado between mile markers 411 and
419.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3923 10269 3937 10288 3956 10269 3941 10240
TIME...MOT...LOC 0041Z 232DEG 10KT 3936 10274 

HAIL...1.00IN
WIND...<50MPH
 
$$

JN
3 follow-up statements
597 
WWUS53 KGLD 300054
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
654 PM MDT Sat May 29 2021

COC063-300145-
/O.CON.KGLD.SV.W.0105.000000T0000Z-210530T0145Z/
Kit Carson CO-
654 PM MDT Sat May 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTH CENTRAL KIT CARSON COUNTY...

At 653 PM MDT, a severe thunderstorm was located 5 miles north of
Vona, or 7 miles northwest of Stratton, moving northeast at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotter near Vona reported quarter sized 
         hail.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Stratton around 700 PM MDT.

This includes Interstate 70 in Colorado near mile marker 417.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3928 10265 3937 10283 3956 10269 3941 10240
TIME...MOT...LOC 0053Z 232DEG 10KT 3938 10270 

HAIL...1.00IN
WIND...<50MPH
 
$$

JN
292 
WWUS53 KGLD 300102
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
702 PM MDT Sat May 29 2021

COC063-300145-
/O.CON.KGLD.SV.W.0105.000000T0000Z-210530T0145Z/
Kit Carson CO-
702 PM MDT Sat May 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTH CENTRAL KIT CARSON COUNTY...

At 701 PM MDT, a severe thunderstorm was located 7 miles northeast of
Vona, or 7 miles northwest of Stratton, moving northeast at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Trained weather spotter 5 miles north of Vona reported 
         quarter sized hail.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Kit Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3933 10259 3941 10276 3956 10269 3941 10240
TIME...MOT...LOC 0101Z 232DEG 10KT 3939 10268 

HAIL...1.00IN
WIND...<50MPH
 
$$

JN
662 
WWUS53 KGLD 300107
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
707 PM MDT Sat May 29 2021

COC063-300116-
/O.CAN.KGLD.SV.W.0105.000000T0000Z-210530T0145Z/
Kit Carson CO-
707 PM MDT Sat May 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KIT CARSON
COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
heavy rain are still possible with this thunderstorm.

LAT...LON 3933 10259 3941 10276 3956 10269 3941 10240
TIME...MOT...LOC 0104Z 232DEG 10KT 3940 10266 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:57 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 29, 4:57 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
457 PM MDT Sat May 29 2021

.SHORT TERM...(This evening through Sunday)
Issued at 320 PM MDT Sat May 29 2021

At the start of the short term period, the CWA lies underneath an
upper air ridge with a trough just to the north over the Northern
Plains with another trough out to the west on Saturday afternoon.
Along with this, shortwave trough makes its way over eastern CO by
the late afternoon/evening hours. At the surface, this will lead to
a surface low setting up in southeastern CO which gives the CWA a
chance for precipitation starting in the beginning of the evening
out in the western parts. Along with this, models are showing a good
amount of CAPE (between 1000-2000 J/kg) for areas west of KS-25 with
the higher values being in the western parts of the CO counties. 0-
6km bulk shear values at or over 40 kts in the southwestern quadrant
of the CWA during the late afternoon and evening hours. Also worth
noting is that mid-level lapse rates in the late afternoon approach
9 degrees C/km in areas west of KS-25. With these convective
parameters, it looks like the main possible threat should severe
thunderstorms develop in the afternoon and evening would be large
hail (possibly between 1 to 2 inches in diameter) though strong wind
gusts and a possible brief tornado or two cannot be rules out for
areas along and west of KS-27 with the far western parts of the CO
counties seeing higher chances. As cloud cover has been clearing the
last few hours, Cheyenne county of CO might see the best chance for
a brief tornado in the CWA though there is still a low probability.
Another threat to mention is the possibility for heavy rain which
may cause flash flooding. Models show PWAT values close to 1 inch
throughout the CWA as moisture will be brought in from the south
with the placement of the surface low. Saturday's winds look to be
southerly to south-westerly at around 10 to almost 20 kts with the
southern portions seeing the higher side. Rest of the day
temperatures look to range between the lower 60s and lower 70s.

By Saturday night, the CWA sees a mostly westerly flow aloft as the
shortwave makes its way through the upper air ridge. At the surface,
the precipitation chances look to spread over the remainder of the
CWA with the possible heavy rainfall being in areas along the CO
border before midnight. Current 00Z-06Z QPF values appear to around
1 inch for these areas with the current HREF showing low
probabilities of locally higher amounts (2 to 3 inches) in these
areas with the outlying areas seeing QPF values up to 0.50 inches.
After midnight, precipitation looks to transition to light rain over
the CWA with greater chances out in the eastern portions. Overnight
lows for Saturday look to range from the lower to middle 50s.

On Sunday, the flow over the CWA transitions to more southwesterly
as the upper air trough to the west moves southeastward pushing the
ridge away from the CWA. Models depict another shortwave trough to
pass through the flow aloft during the day and making it out of the
CWA by the night hour. At the surface, foggy conditions expect to
return to the CWA during the morning hours while precipitation
chances look to continue in the CWA through the day into the night
hours in the form of rain showers and non-severe thunderstorms as
the surface low moves southeast. Current QPF values look to be
around a few tenths in to possibly closer to an inch (particularly
south of I-70) which may cause some flooding concerns in the
southern portion of the CWA. Sunday's highs look to be near the 60
degree mark while overnight lows range from the middle 40s to lowers
50s.

For Monday, the upper air trough tilts more positively and moves
eastward placing the CWA within it. Closer to the surface,
precipitation chances look to taper off from the north to the south
during by the night time hours as the surface low system moves
farther away from the CWA. Precipitation is expected to come in the
form of light rain showers with some possible non-severe
thunderstorms during afternoon and evening hours. QPF from this
precipitation looks to be a few tenths at most at this time. High
temperatures on Monday look to range between the upper 50s and the
middle 60s. Overnight lows for Monday expect to be in the middle to
lower 40s.

.LONG TERM...(Tuesday through Saturday)
Issued at 1235 PM MDT Sat May 29 2021

Tuesday...we'll be continuing a slight chance for afternoon
showers and thunderstorms as there is enough moisture and support
from a passing upper level trough. Dry conditions are expected
during the night as the trough axis and moisture continue moving
away from the area. High temperatures are expected to be in the
mid 60s to around 70. Low temperatures fall into the mid 40s to
low 50s.

Wednesday...the large scale picture has a large upper ridge along
the Continental Divide. A weather disturbance per 700-500mb relative
humidity is forecast to move onto the Colorado Front Range by late
afternoon then over the forecast area during the night. Dry weather
is currently expected but we'll have to watch as some storms may
survive the trip from the front range into the area during the
evening/overnight hours. 850mb temperatures support high
temperatures in the mid 70s to around 80. Low temperatures are
expected to be in the low to mid 50s.

Thursday...little change in the upper level pattern. A lack of
appreciable moisture keeps the forecast dry for now. 850mb
temperatures in the 19C to 25C range support high temperatures in
the low to mid 80s. Low temperatures a few degrees higher compared
to Wednesday night with mid 50s to around 60.

Friday...the main storm track remains well north of the area with
moisture supportive of showers and thunderstorms confined to the
Colorado high country. 850mb temperatures warm another few degrees
supporting high temperatures in the mid 80s to near 90. Low
temperatures in the mid 50s to low 60s.

Saturday...not much change from Friday with dry conditions expected
and afternoon temperatures reaching the low 80s to near 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 457 PM MDT Sat May 29 2021

For KGLD: VFR/MVFR conditions will drop to MVFR/IFR or lower by
03z Sunday as showers and thunderstorms become more prevalent
across the area. Ceilings will drop from OVC025 to below OVC010,
while 5-6sm in showers expected initially, 2-3sm in TSRA will
eventually prevail especially overnight in tandem with the
ceilings below OVC010. Winds southeast 10-20kts becoming more
east-southeast 10-15kts after 07z Sunday.

For KMCK: VFR/MVFR mix thru 09z Sunday then IFR or lower.
Visibility in RA/TSRA will range from 3-6sm while ceilings will
range from OVC030-060 thru 09z, then below OVC010. Winds
southeast 10-15kts becoming easterly by 14z Sunday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...076
LONG TERM...99
AVIATION...JN
Hazardous weather outlook, May 29, 2:11 PM MDT, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
211 PM MDT Sat May 29 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302015-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
211 PM MDT Sat May 29 2021 /311 PM CDT Sat May 29 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a tornado watch in effect for Cheyenne county in Colorado
until 9 PM MDT on Saturday evening.

There is a risk for severe thunderstorms this afternoon and early
evening in northeast Colorado and along the Kansas and Colorado
border area between 4 PM and 7 PM MDT. Hail up to 2 inches in
diameter will be possible in Colorado, with up to 1 inch diameter
hail possible further east to the Kansas and Colorado border area.
Damaging wind gusts will also be possible. Finally, there is a low
probability for a brief tornado in northeast Colorado this
afternoon.

Tonight, heavy rainfall and localized flash flooding will be
possible primarily along the Colorado and Kansas border area west of
Highway 25 between 7 PM and 10 PM MDT. General rainfall amounts of
around 1 inch are expected, with localized amounts of 2 to 3 inches
possible before midnight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

There is a marginal risk for excessive rainfall Sunday night as
another round of rain moves through the area. However, severe storms
are not expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening. Please report any
severe weather or flooded areas sighted to local dispatch.

In the hours before

Special weather statement, May 29, 5:57 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
557 PM MDT Sat May 29 2021

COZ091-092-300015-
Kit Carson County CO-Cheyenne County CO-
557 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 615
PM MDT...

At 556 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Flagler to 12 miles east of
Karval. Movement was north at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Flagler, Seibert, Vona, Wild Horse and Aroya.

This includes Interstate 70 in Colorado between mile markers 391 and
413.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3934 10315 3944 10287 3932 10272 3888 10272
      3868 10317
TIME...MOT...LOC 2356Z 191DEG 5KT 3919 10303 3874 10329

JN
Special weather statement, May 29, 6:02 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Goodland KS
602 PM MDT Sat May 29 2021

KSZ001-013-300045-
Sherman KS-Cheyenne KS-
602 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND NORTHEASTERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 645 PM MDT/745 PM
CDT/...

At 601 PM MDT/701 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near St. Francis to 5 miles
northwest of Goodland. Movement was northeast at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
St. Francis and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3997 10160 3946 10148 3937 10185 3987 10196
TIME...MOT...LOC 0001Z 240DEG 7KT 3979 10184 3941 10178

JN
Local storm report, May 29, 6:19 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             8 N GOODLAND            39.46N 101.71W
05/29/2021  E0.75 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

JBH
Local storm report, May 29, 6:31 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             SEIBERT                 39.30N 102.87W
05/29/2021  E1.00 INCH       KIT CARSON         CO   CO-OP OBSERVER

            HAIL RANGING FROM PEA TO QUARTER IN SIZE
            WITH MOST BEING NEAR NICKLE IN SIZE.

&&

KAK
Special weather statement, May 29, 6:32 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
632 PM MDT Sat May 29 2021

KSZ001-002-013-014-300115-
Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS-
632 PM MDT Sat May 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 715 PM MDT/815 PM CDT/...

At 632 PM MDT/732 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles east of St. Francis
to 9 miles southeast of Goodland. Movement was east at 10 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
St. Francis, Brewster, Bird City, McDonald, Edson and Wheeler.

This includes Interstate 70 in Kansas between mile markers 21 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3992 10140 3932 10121 3930 10165 3985 10187
TIME...MOT...LOC 0032Z 274DEG 8KT 3975 10167 3926 10156

JN
Local storm report, May 29, 6:42 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT SAT MAY 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 E VONA                39.31N 102.69W
05/29/2021  E0.70 INCH       KIT CARSON         CO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL ONGOING REPORTED BY
            SPOTTER.

&&

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:16 PM MDTSevere Thunderstorm WarningGLDKit Carson29 min
May 29, 6:44 PM MDTFlash Flood WarningGLDKit Carson48 min
May 29, 6:51 PM MDTSpecial Weather StatementGLDCheyenne54 min
May 29, 7:09 PM MDTSpecial Weather StatementGLDKit Carson36 min
May 29, 7:34 PM MDTAreal Flood WarningGLDKit Carson63 min
May 29, 7:55 PM MDTSpecial Weather StatementGLDKit Carson65 min
May 29, 8:22 PM MDTSevere Thunderstorm WarningGLDYuma23 min
May 29, 8:51 PM MDTSpecial Weather StatementGLDYuma54 min
May 29, 9:03 PM MDTFlash Flood WarningGLDYuma28 min
May 30, 1:17 PM MDTSpecial Weather StatementGLDKit Carson28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.